Diarrhea can occur with certain types of chemotherapy drugs. Because chemotherapy kills rapidly dividing cancer cells, it also destroys other rapidly dividing normal cells, such as the cells that line your intestine. When this happens, your ability to take up nutrients may be weakened. Dehydration (loss of water from the body) and electrolyte imbalances (example: low potassium) can occur.
Ways to Manage Diarrhea
The following diet suggestions are very important in reducing diarrhea.
Drinking plenty of liquids is very important when you have diarrhea. You must drink enough clear liquids to make up for the fluids lost due to diarrhea. In addition to plain water, you should include fluids that contain some sugar and salt, such as broth or Gatorade®. Avoid drinks with caffeine, as they can increase diarrhea.
In some cases, when a chemotherapy drug is known to cause diarrhea, your doctor will prescribe antidiarrheal medication. Please do not take an over-the-counter medicine for the diarrhea until checking with your doctor or nurse.
When to Call the Doctor
Please call and let us know if any of the following occur: